10 May Avastin and Lucentis Are Equally Safe, Too.
The results of the CATT trial demonstrated that Avastin and Lucentis are equally effective for the treatment of wet macular degeneration. A small issue, since the release of that data, appears to be whether Avastin has more side effects than Lucentis.
Avastin is as safe (or as dangerous) as Lucentis.
The CATT trial results were data from the first year of a 2 year study. The results from the 1 year data of the CATT study did not directly address safety concerns between the two drugs.
Safety data, from the second year of the study, were released at the Association for Research in Vision and Ophthalmology (ARVO) this past weekend in Sarasota, FL.
The data indicates that the safety profile is equivalent in that the rates of death (<3%), stroke (about 2%) and all similar vascular events (about 1%) were statistically the same.
(Off the top of my head, I am not aware of the normal chance of these events occurring in a similar study group. This should be revealed at the conclusion of the study.)
What Does This Mean? As I stated last week, this further validates the use of Avastin for the treatment of wet macular degeneration. Not only is it cheaper and just as effective…but it appears that it is just as safe.
The systemic complications of death, stroke and “other” events, in my opinion, has been very difficult to sort out. These numbers do not necessarily mean an increased risk greater than normal (with or without the shots).
Remember that the chance of these events occurring increases as we age, that is, the study simply reports the rate of these occurring, but does not compare to the normal “chance” or incidence of one of the outcomes.
Eye disease, such as macular degeneration, increases as we age, too.
J P HickeyPosted at 18:53h, 11 May
More good news!
MikePosted at 19:47h, 16 May
Hi Dr. Wong,
I am 40 and was diagnosed with MD a year and a half ago in my right eye. It was dry at first diagnosis, but after 13 months, it became wet. I recognized it and was at a Dr. Monday. They treated me with an injection of Avastin, and followed-up with two subsequent injections. I went back in January and the exam showed it was once again dry, which I could confirm as I noticed marked improvement in vision. During routine follow-up exam last week, we discovered it was again wet, so another injection, with two more scheduled.
The question comes in regard to my other eye. I used to call it the good eye, but that will need to stop. A couple days before this recent visit, I noticed a change in the vision of the left eye. Upon exam, they discovered the left eye is also in a dry state of MD. So now what?
I’ve talked to my retina specialist and ophthalmologist about the the AREDS plan, and they suggested no. Their logic was I am too young (41) to begin taking such high doses of those supplements. They feel that the long term health risk would outweigh the benefits. Would you be willing to offer an opinion? I can’t think of a time in my life that I gave in to whatever I was facing. I don’t intend to start now.
Thank you in advance,
Randall V. Wong, M.D.Posted at 16:29h, 22 May
This is a tough question, but I am not aware of any long terms studies that even hint at the possibility that long term AREDS is dangerous. I would suggest a second opinion from someone in your area. Sorry I can’t be of more help, but I really don’t know why your docs would tell you this.
sussiPosted at 15:29h, 21 September
Hi dr WONG
Is it safe to treat one eye with lucentis and the other with avastin at the same time and will there be any complication
Randall V. Wong, M.D.Posted at 23:34h, 27 September
Sorry for the delay….
No problem that I foresee with your scenario. Complications can always occur regardless if Avastin and/or Lucentis.